Tornadoes · United States · North Dakota · 2008
EF0 tornado, Dunseith to Kelvin, North Dakota, July 7, 2008
From Dunseith to Kelvin, this EF0 tornado ran 0.5 miles across Rolette County on July 7, 2008, touching down at 2:45 PM CDT and reaching 50 yards wide. It killed nobody, and did $8,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 7, 2008
- Touchdown
- 2:45 PM CDT (19:45 UTC)
- Lifted
- 2:49 PM CDT (19:49 UTC)
- On the ground
- 4 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- County
- Rolette County
- Touchdown point
- 48.921, -100.050
- Lift-off point
- 48.917, -100.041
- Record number
- 0807071345-01
What the Weather Service recorded
In the early afternoon hours of Monday, July 7th, isolated thunderstorms developed over southwestern Manitoba, Canada, as a result of an upper level short wave trough tracking east across south central Canada. Maximized low level wind shear along a surface boundary over north central North Dakota, along with low lifted condensation levels, created a favorable environment for low level mesocyclones and the development of isolated tornadoes.||The end result was a tornadic supercellular thunderstorm developing near Lake Metigoshe. It tracked east-southeast through northeastern Bottineau County and across northern Rolette County, before exiting into Towner County (Grand Forks, North Dakota County Warning Area) later in the afternoon. A storm survey conducted the following day found tornado damage in the Belcourt and Rolla areas, with the heaviest damage observed on the north side of Rolla. There were injuries from the tornadoes, but there were no deaths. Estimated damage was around one and a half million dollars.
The Belcourt Fire Department reported a home sustained minor roof damage north of Dunseith due to a brief tornado touchdown. The damage was consistent with EF0 damage on the Enhanced Fujita Scale. Estimated wind speed based on the EF scale was 80 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jul 7, 3:54 AM CDT, 10 hours 51 minutes earlier.
Area forecast discussion, Jul 7, 3:54 AM CDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 354 AM CDT MON JUL 7 2008 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... LATEST MSAS ANALYSIS PLACES A COLD FRONT LOCATED FROM EASTERN MONTANA SOUTH INTO NORTHERN WYOMING. THE INITIAL AREA OF SHOWERS AND THUNDERSTORMS WELL AHEAD OF THE FRONT CONTINUE TO WORK THEIR WAY THROUGH OUR CENTRAL AND EASTERN CWA EARLY THIS MORNING. FURTHER WEST...SHOWERS AND THUNDERSTORMS ALONG THE FRONT SEEMS TO ALIGN WELL WITH THE 4KM WRF NMM COMPOSITE REFLECTIVITY FORECAST TODAY. THUS WILL USE THIS AS A FORECAST TREND WHICH PUSHES THE INITIAL SURGE OF PRECIPITATION EAST THIS MORNING FOLLOWED BY A FEW HOURS OF DRY TIME. THEN THE LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT MOVES ACROSS OUR WESTERN ZONES BY DAYBREAK...THEN INTO OUR CENTRAL ZONES BY MID MORNING...AND EASTERN ZONES LATE MORNING AND EARLY AFTERNOON. THE BEST INSTABILITY AND HEAVIEST RAINFALL SHOULD OCCUR OVER OUR EASTERN ZONES EARLY THIS AFTERNOON ALONG THE COLD FRONT. NORTHWEST WINDS OF 15 TO 30 MPH WILL DEVELOP BEHIND THE FRONT ACROSS WESTERN NORTH DAKOTA TODAY. ALTHOUGH THE NAM AND GFS NOT SHOWING ANY FURTHER DEVELOPMENT BEHIND THE FRONT...THE 4KM WRF SAYS OTHERWISE AS IT BRINGS ANOTHER CLUSTER OF STORMS FROM NORTHWEST TO SOUTHEAST MID TO LATE AFTERNOON ACROSS OUR CWA. WITH BETTER RESOLUTION CAPABILITY AND WITH IT VERIFYING WELL WITH CURRENT DATA...WILL GIVE SOME CREDENCE TO THIS AND LEAVE A MENTION OF ISOLATED SHOWERS/THUNDERSTORMS THROUGH THIS EVENING IN THE WEST AND NORTHWEST. DRIER/COOLER/MORE STABLE AIR COMES THROUGH FOR TUESDAY/WEDNESDAY WITH HIGHS MAINLY IN THE UPPER 70S TO LOWER 80S TUESDAY AND IN THE 80S ON WEDNESDAY. A COUPLE OF IMPULSES FLOW TUESDAY THROUGH WEDNESDAY...BUT NOTHING REAL ORGANIZED UNTIL WEDNESDAY NIGHT WHEN THE NEXT LOW/FRONT BEGIN TO WORK THROUGH NORTH DAKOTA. SLIGHTLY WARMER FOR WEDNESDAY AHEAD OF THIS SYSTEM WITH HIGHS WARMING INTO 80S. .LONG TERM...THURSDAY THROUGH MONDAY NIGHT... MODELS/ENSEMBLES CONTINUE TO SUGGEST MEAN TROUGHING OVER THE PACIFIC NORTHWEST FOR THE MEDIUM RANGE PERIOD...THOUGH THE 00 UTC ECMWF TONES DOWN ITS AMPLIFICATION AS MUCH AS THE 00 UTC GFS HAS SWUNG TOWARD THE MEAN TROUGH SOLUTION. THIS IS CONTRARY TO THE MORE ZONAL SOLUTION IT HAS SHOWN IN PREVIOUS RUNS. ALL THAT SAID...GRIDS HAVE CHANGED VERY LITTLE FROM THE EARLIER ISSUANCE. THERE ARE SOME QUESTIONS ABOUT PRECIPITATION CHANCES ON THURSDAY NIGHT/FRIDAY MORNING. IT IS VERY DIFFICULT TO FORECAST LOCATION OF POSSIBLE NOCTURNAL CONVECTION WITH FAST-MOVING WAVES RACING THROUGH THE WESTERLIES. CONSEQUENTLY...HAVE INDICATED NORTH CENTRAL AND SOUTH CENTRAL NORTH DAKOTA ONLY BECAUSE BOTH THE 00 UTC ECMWF AND 00 UTC GFS SUGGEST BETTER DYNAMICS WILL BE THERE. THIS IS ALSO CONSISTENT WITH MODEL SOLUTIONS FROM LAST NIGHT. && .AVIATION... BROAD LOW PRESSURE OVER NORTHERN HIGH PLAINS IS FORECAST TO PUSH EASTWARD ACROSS NORTHERN PLAINS TODAY. NOCTURNAL CONVECTION SHOULD WIND DOWN THIS MORNING AROUND SUNRISE...BUT CLEARING SKIES WILL PROMOTE DAYTIME HEATING AND RESULTANT DESTABILIZATION. THE ASSOCIATED COLD FRONT NEAR NORTH DAKOTA-MONTANA BORDER...PER 08 UTC SURFACE OBSERVATIONS...SHOULD BE THE FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS...WHICH ARE EXPECTED TO INITIATE LATER THIS MORNING INTO THE AFTERNOON. BECAUSE OF EASTWARD FRONTAL MOVEMENT...BISMARCK AND JAMESTOWN ARE THE MOST LIKELY AIRPORTS TO BE AFFECTED. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && KS/SCHECK
Hazardous weather outlook, Jul 7, 4:39 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 439 AM CDT MON JUL 7 2008 NDZ001>003-009>011-017>021-031>035-040>046-080945- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 439 AM CDT MON JUL 7 2008 /339 AM MDT MON JUL 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AS A COLD FRONT MOVES THROUGH. NORTHWEST WINDS OF 15 TO 30 MPH WILL DEVELOP OVER WESTERN NORTH DAKOTA BEHIND THE COLD FRONT THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-080945- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER- STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 439 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH CENTRAL NORTH DAKOTA THIS AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS IN THE MORNING WITH HEAVY RAIN BEING THE MAIN THREAT...WILL TRANSITION TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. SOME THUNDERSTORMS MAY BE SEVERE WITH HEAVY RAINFALL...LARGE HAIL...AND DAMAGING WINDS IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL DEVELOP WEDNESDAY NIGHT. THERE IS A POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF THE THUNDERSTORMS BECOME SEVERE. KS
The surface observations
Minot_afb (MIB), 111 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2008 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of July 7, 2008
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 7 | 2:23 PM CDT | EF0 | Bottineau, ND | 1.1 | 30 | |||
| July 7 | 2:50 PM CDT | EF3 | Rolette, ND | 20.6 | 250 | 3 | $1.5 million | |
| July 7 | 4:11 PM CDT | EF1 | Towner, ND | 12.0 | 150 | $250,000 | ||
| July 7 | 5:30 PM CDT | EF0 | Steele, ND | 0.3 | 25 | $2,000 | ||
| July 7 | 6:18 PM CDT | EF0 | Walsh, ND | 0.5 | 25 | |||
| July 7 | 7:04 PM CDT | EF1 | Green Lake, WI | 1.1 | 75 | $30,000 | ||
| July 7 | 7:18 PM CDT | EF0 | Walsh, ND | 4.0 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.